IDEAS home Printed from https://ideas.repec.org/a/kap/pubcho/v33y1978i2p5-16.html
   My bibliography  Save this article

A linear inequality method of establishing certain social choice conjectures

Author

Listed:
  • J. Chamberlin
  • M. Cohen

Abstract

This paper demonstrates the equivalence between sets of linear inequalities and a variety of social choice problems, a fact which permits the solution of the problems using linear programming techniques. An important advantage of this approach is that the primal solution of the linear programming problem, if one exists, provides a specific example illustrating the social choice conjecture under consideration. Examples illustrating this approach to several standard types of social choice problems are presented. Social choice theory relies heavily on demonstrations that various social choice functions can disagree with one another or that these functions are inconsistent with one or more fundamental conditions or axioms held to be desirable properties of a method of deriving a “fair and reasonable” social choice from a set of individual preference orderings. A large class of such conjectures can be shown to be equivalent to systems of linear inequalities. This equivalence makes it possible to establish the truth or falsehood of such social choice conjectures by testing the systems for consistency or by employing one of the many available algorithms to solve the corresponding linear programs. We will give below a number of examples of conjectures resolved in this fashion, but first we must show how the appropriate inequality systems and linear programs may be found. Copyright Martinus Nijhoff Social Sciences Division 1978

Suggested Citation

  • J. Chamberlin & M. Cohen, 1978. "A linear inequality method of establishing certain social choice conjectures," Public Choice, Springer, vol. 33(2), pages 5-16, September.
  • Handle: RePEc:kap:pubcho:v:33:y:1978:i:2:p:5-16
    DOI: 10.1007/BF00118354
    as

    Download full text from publisher

    File URL: http://hdl.handle.net/10.1007/BF00118354
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to search for a different version of it.

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:kap:pubcho:v:33:y:1978:i:2:p:5-16. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Sonal Shukla) or (Springer Nature Abstracting and Indexing). General contact details of provider: http://www.springer.com .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.